Alabama, 2007

Flash Flood and Hail in Alabama, July 1, 2007

July 1, 2007 · NWS HUN · 12 events in 6 counties and zones

An organized complex of strong to severe thunderstorms tracked southeast through north Alabama during the early through mid afternoon hours. Several of the thunderstorms produced damaging winds taking down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An organized complex of strong to severe thunderstorms tracked southeast through north Alabama during the early through mid afternoon hours. Several of the thunderstorms produced damaging winds taking down trees and power lines. In northeast Alabama, a cluster of thunderstorms merged over the town of Fort Payne dumping up to around 4 inches of rain on the Big Wills Creek basin producing the fourth highest crest to date and significant flash flooding and damage. In addition, there were two reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 1, 8:51 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 8:51 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
951 AM CDT SUN JUL 1 2007

.MESOSCALE UPDATE...
ANOTHER POTENTIALLY ACTIVE DAY IS AHEAD...WITH MAIN CONVECTIVE
THREATS DOWNBURSTS. CURRENT SFC OBS INDICATE DEW POINTS IN THE L70S
ACROSS OUR FORECAST AREA...WITH TEMPS ALREADY CLIMBING WELL INTO THE
L-M80S. MCS OVER WESTERN-MIDDLE TN IS DECAYING SOMEWHAT WITH WARMING
TOPS. SFC OUTFLOW BOUNDARY EXTENDS FROM WEST OF THE NASHVILLE METRO
THROUGH NORTHERN MS. 2HR PRESSURE CHANGES INDICATE THAT THIS
BOUNDARY LIKELY WILL SLOW OR STALL JUST TO OUR NW...AND SHOULD BE
ONE FOCUS FOR ORGANIZED CONVECTION. 12Z MORNING SOUNDING STILL
DENOTE STRONG POTENTIAL CAPE DEVELOPING THIS AFTERNOON WITH NO CAP
TO SPEAK OF. AT KOHX...VWP SHOWS A BIT MORE MID TO UPPER LEVEL W-NW
FLOW WHICH MAY LEND TO INCREASED STORM RELATIVE AND LONGER STORM
LIFE SPANS THAN WEVE SEEN IN PREVIOUS DAYS...AT LEAST WITH STORMS
IN TN. ALSO...A DRY POCKET AT 7H SHOWS UP...WHICH HAS LOWERED THE
WBZ HEIGHT CONSIDERABLY AT THIS LOCATION. STILL LOOKING FOR WINDS TO
BE MAIN THREAT THOUGH.

LOCALLY...FAIRLY RANDOM CONVECTION SHOULD BUBBLE UP FAIRLY EASILY
17-19Z...WITH NO DEFINITIVE BOUNDARIES NOTED IN OBS NETWORK. VFR
AC HAS DEVELOPED OVERHEAD WHICH MAY LIMIT TEMP CLIMB JUST A
BIT...BUT BASED ON PAST FEW DAYS...HAVE GONE AHEAD AND RAISED
MAXES A COUPLE NOTCHES. AFTERNOON MU-CAPES SHOULD EXCEED 3500 J/KG
IN A FEW LOCATIONS GIVEN DEW POINTS IN THE L70S. NOT CERTAIN A
SEVERE WATCH WILL BE NEEDED...BUT AREA RESIDES ON NORTHERN FRINGE
OF SPC DAY 1 SLIGHT RISK...WHICH LOOKS GOOD.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Jul 1, 3:30 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT SUN JUL 1 2007

ALZ001>010-016-TNZ076-096-097-011800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
430 AM CDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND PERSIST WELL INTO THE EVENING HOURS. LIKE PREVIOUS
DAYS...SEVERAL STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED...WITH
THE PRIMARY THREAT FROM THESE STORMS BEING GUSTY OR DAMAGING
STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TYPICAL ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL REMAIN IN THE FORECAST FOR MUCH OF THE UPCOMING WORK WEEK. A
STRONGER THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS CANNOT BE
RULED OUT ON ANY OF THESE DAYS...BUT WIDESPREAD STRONG TO SEVERE
STORMS ARE NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 1, 10:10 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1110 AM CDT SUN JUL 1 2007

ALZ001-002-011700-
COLBERT-LAUDERDALE-
1110 AM CDT SUN JUL 1 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL NOON CDT...

AT 1108 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS WERE RAPIDLY
DEVELOPING NEAR PINEFLAT...OR 9 MILES NORTH OF IUKA...MOVING EAST AT
10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  WRIGHT.

IF ON OR NEAR PICKWICK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

KULA
Special weather statement, Jul 1, 11:05 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 PM CDT SUN JUL 1 2007

ALZ001-002-011745-
COLBERT-LAUDERDALE-
1205 PM CDT SUN JUL 1 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1245 PM CDT...

AT 1202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS MOVING INTO THE ALERT AREA.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THE STRONGEST STORMS.

PEOPLE IN COLBERT AND LAUDERDALE COUNTIES...INCLUDING THE CITY OF
LEXINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND TAKE APPROPRIATE SHELTER NOW.

IF ON OR NEAR PICKWICK AND WILSON LAKES...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM

KULA
Special weather statement, Jul 1, 11:08 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CDT SUN JUL 1 2007

ALZ004-011745-
LAWRENCE-
1208 PM CDT SUN JUL 1 2007

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 1245 PM CDT...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TOWN CREEK...OR 13 MILES
NORTHWEST OF MOULTON...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NE SMITH.
  HATTON.
  LANDERSVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KULA
Special weather statement, Jul 1, 11:41 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1241 PM CDT SUN JUL 1 2007

ALZ006-011830-
MADISON-
1241 PM CDT SUN JUL 1 2007

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 130 PM CDT...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN CENTRAL MADISON COUNTY...INCLUDING THE CITY OF
HUNTSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA.

KULA

The radar

The Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 1, 11:45 AM CST
Where
Limestone County, Mt Rozell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.930, -87.130

Thunderstorm winds blew down trees.

Thunderstorm Wind, Limestone

When
July 1, 11:50 AM CST
Where
Limestone County, Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.930, -86.830

Thunderstorm winds blew down a tree.

Thunderstorm Wind, Limestone

When
July 1, 12:23 PM CST
Where
Limestone County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -86.980

Thunderstorm winds blew down a tree on North Clinton Street in Athens.

Thunderstorm Wind, Morgan

When
July 1, 12:38 PM CST
Where
Morgan County, 2 mi S of Decatur
Measured
55 kt (63 mph) estimated sustained
Reported by
Newspaper
Coordinates
34.591, -86.980

Thunderstorm winds downed numerous trees and power lines througouth the city of Decatur. Power outages resulted, one which affected around 14,000 residential customers.

Hail, Madison

When
July 1, 12:40 PM CST
Where
Madison County, Madison
Measured
1 in hail
Reported by
Public
Coordinates
34.700, -86.770

Quarter sized hail was reported.

Thunderstorm Wind, Morgan

When
July 1, 1:20 PM CST
Where
Morgan County, Hulaco
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.320, -86.600

Thunderstorm winds tore a roof off of a convenience store.

Thunderstorm Wind, Cullman

When
July 1, 1:30 PM CST
Where
Cullman County, 1.55 mi N of Holly Pond
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.192, -86.618

Thunderstorm winds blew down trees along highway 91 about 1 mile south of Holly Pond.

Thunderstorm Wind, Cullman

When
July 1, 1:32 PM CST
Where
Cullman County, Baileyton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.270, -86.620

Thunderstorm winds tore a portion of a porch from a home.

Thunderstorm Wind, Marshall

When
July 1, 1:40 PM CST
Where
Marshall County, Swearengin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.570, -86.200

Thunderstorm winds blew down several small trees.

Thunderstorm Wind, Dekalb

When
July 1, 2:30 PM CST
Where
Dekalb County, 1 mi E of Crossville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.280, -85.983

Thunderstorm winds damaged a roof of a residence.

Hail, Dekalb

When
July 1, 2:38 PM CST
Where
Dekalb County, 2.13 mi E of Rodentown
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.233, -85.983

Nickel sized hail was reported.

Flash Flood, Dekalb

When
July 1, 3:10 PM CST
Where
Dekalb County, 1.87 mi SSE of Henagar
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
34.445, -85.767

An intense thunderstorm produced intense rainfall leading to flash flooding in the Big Wills Creek basin in western Fort Payne. Rainfall amounts of 1.5 to as much as 4.1 inches of rainfall were measured in the vicinity, much of it falling in just a 30 minute period. The U.S.G.S. river gage along Big Wills Creek west of Fort Payne registered it's 4th highest crest to date at 11.47 feet. Water backed up and flooded several businesses along Highways 35 and 11 causing considerable damage. Several cars became submerged in water. One home and a dental business also sustained substantial water damage on the lowest floors of the locations. A local paving company was in the process of completing a large drainage project in the Fort Payne, Alabama area and the flood waters produced an extensive amount of damage to their project.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49936, 49937, 49938, 49939, 49934, 49940, 49941, 49942, 49943, 49944, 49935, 49933.